Risk of Retinal Detachment from Levaquin, Cipro Not Seen in New Study
The findings of new research raises more doubts about the potential link between use of fluoroquinolone antibiotics, such as Cipro and Levaquin, and a risk of retinal detachment.
A study published last month in the medical journal Ophthalmology found that patients who took the popular antibiotics were not more susceptible to retinal rhegmatogenous detachment or symptomatic retinal breaks, contradicting the findings of earlier research that suggested users of fluoroquinolones may be prone to suffer the eye damage.
Researchers at the Mayo Clinic in Rochester, Minnesota, conducted a large population-based cohort study that involved more than 38,000 patients in Olmsted County, Minnesota. Patients were followed for one year between January 1, 2003, to June 30, 2011.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Retinal detachment and retinal repair rates were calculated within seven, 30, 90 and 365 days of the patients receiving the first prescription, with two other oral antibiotics used as comparison groups, including macrolide and beta-lactam antibiotics.
The rate of patients who experienced retinal detachment and were taking fluoroquinolones was the same as those taking the other antibiotics, 0.03% for patients taking the fluoroquinolones, 0.02% for macrolide and 0.03% for beta-lactam.
Rates for patients requiring prophylaxis procedures for retinal breaks were much lower. Those taking Levaquin or Cipro only experienced breaks at a rate of 0.01%, 0.02% for macrolide and 0.02% for beta-lactam.
Retinal detachment is a serious medical condition that occurs when the retina peels away from the underlying layer of support tissue. If not properly treated the entire retina may detach, resulting in blindness or other permanent vision impairment.
Researchers concluded fluoroquinolones were not associated with a risk of retinal detachment or retinal breaks.
Earlier Studies Raised Retinal Detachment Concerns
Prior research suggested that side effects of Levaquin and Cipro may increase the risk of tendon rupture, prompting researchers to investigate whether a similar risk may impact the tissue in the eye.
A 2012, study published in the Journal of the American Medical Association (JAMA) indicated Levaquin and Cipro may increase the risk of serious eye problems which could lead to vision loss. Researchers found patients were five times more likely to suffer retinal detachment when taking these antibiotics.
Another study published in 2013 found retinal detachment cases may be seriously underreported. This prompted healthcare officials further concern regarding the use of fluoroquinolones and the role the antibiotics play in causing the serious eye condition.
However, a Dutch study published late last year did not find an association between fluoroquinolones and serious eye problems. The study concluded the class of drugs did not appear to contribute to the risk of retinal detachment.
Levaquin is one of the best selling antibiotics in the United States, generating sales of about $1.5 billion in 2011. It is now also available as a generic.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.